Health & Support
Moderators: nycgirl, autopilotfrank193, bierorama, ksylvan, peaches0405


Multi-Vitamins are making me sick!


Quote  |  Reply
I bought some daily multi-vitamins but I had to stop taking them because they were making me so sick to my stomach. (And yes I was taking them with food!)

So, my question is- are there certain vitamins that are more important than others? Should I try taking vitamins that aren't in multi-vitamin form? Any suggestions on how to get the vitamins I need?
14 Replies (last)
Vitamin C is always good!

Other then that...im not so sure. Micro-nutrients that we need arent so understood (and there are a lot that play off of eachother! or you can overdose on and cause damage!...vitamin C is one you cant overdose though, it just flushes from the body if you try).
Maybe you need a gluten free or soy free multivitamin?  I'm pretty sure they usually include those.  An ex of mine had a problem with the soy in them.
I'd really check into it with a nutritionist or a specialist of some sort to find out what kind of supplements you need and only take those supplements.  Some pills are filled out with who knows what and that might be what you're reacting to.
It's probably the B vitamins the pill contained; I spoke to my doctor regarding the same problem and she said that many people react this way. Try a children's vitamin; they are softer on the stomach and contain all the same stuff.

I agree with the B vitamins -- they are absolute *hell* on my system.  Sick to my stomach, lethargic, achy muscles... the works.

I take a calcium/magnesium supplement, cod liver oil that naturally has vitamins A & D, a Vitamin E and then depending on my food vitamin intake for the day I will add a vitamin C if I need to.

It sounds like a lot of pills, but it's so much better than the alternative of what a multi-vitamin does to me.

I wouldn't take anything. there is no proof that taking them make you live longer, and some proof that some supplements actually increase mortality rates.

why don't you just eat some fruit and vegetables?

the exact same thing happened to me.

this morning after breakfast i took one of my multivitamins (the bloody doctor gave me them) and i literally just threw my guts up.

no more of them for me thanks very much ahaha ;)

x

I have the same thing. So I take them before bed, because I sleep well and it doesn't bother me at night. I have to eat something light with it.
#9  
Quote  |  Reply
I don't have a problem with normal multi-vitamins but when I tried an over-the-counter multivitamin for "weight control" (the same brand that does vitamins for women, men, other targeted purpose) then I got really queasy and had to stop taking them.
Original Post by skinnyogi:

It's probably the B vitamins the pill contained; I spoke to my doctor regarding the same problem and she said that many people react this way. Try a children's vitamin; they are softer on the stomach and contain all the same stuff.

 

That's a great idea! Do they still make Flintstones?!
Childrens vitamins are a great idea.  I cut my vitamins in half, pretty much the same idea.
Of course! They have other ones now too; disney princesses, Dora the explorer- whatever you want!
They make me sick as well and my doctor said it was probably from the extra iron I was getting - I don't know if she was right... I just try to get my iron through my diet now.

Make sure you are taking it with food, as you mentioned, but also make sure you have a small amount of fat. check out the potency, it should be around 100 percent or less, mega vitamins aren't really necessary if you are eating a balanced diet, though many women can benefit from a good calcium/magnesium/vitmain D supplement for thier bones sake. Only those who have been told by a health care practioner that they are low on iron and need more should take one with iron.

 If they have a strong yeasty kind of smell, that is the riboflavin, it is also what makes your pee bright neon if you take a vitamin high in b vitamins. If it still makes you sick, it may be too strong. Try taking a lower does multi, maybe even split it. A person needs to get as many of thier nutrients as possible thru thier food, that is the best and most ideal source. Vitamins should be like an insurance policy, a backup. They cannot take the place of good food and good sense. If you have certain medical conditions, or are on certain medications, check with your doctor as certain vitamins may conflict with your health {for example people on certain diuretics have to be very careful about potassiu, people on blood thinners must be extremely causious about vitamin K etc..}

I use a multi but I dont' take one everyday, only on days where I feel I might not have eaten as well as I should have.  I also find capsules and softgels, or powders sit better with me. tablets don't agree with me, and high potency mega vitamins are over kill. 

Many nutrients are needed in amounts larger than the FDA's RDA's which are based on the minium amounts needed to prevent definency in an average sized person of good health, with no major issues, but many mega vitamins are often way too strong, as we were not meant to get all our nutrients at once, but spread out over the course of a day, in ratios as they normally occur in foods. 

{ps, in the fairness of full disclosure, I work in the call center of a large well known supplement company, but I am not a RD, nor do I play one on TV, however I have spent time at a Holiday Inn}

14 Replies
Advertisement
Advertisement